Mississippi, 2015Flash Flooding and Hail in Mississippi, April 15, 2015
April 15, 2015 · NWS LIX · 6 events in 2 counties and zones
A persistent stationary front provided the focus for numerous thunderstorms across southern Mississippi and southeast Louisiana during the afternoon of the 15th and early morning of the 16th. A wake low moved across the northern Gulf of Mexico behind the thunderstorm complex, producing several reports of strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent stationary front provided the focus for numerous thunderstorms across southern Mississippi and southeast Louisiana during the afternoon of the 15th and early morning of the 16th. A wake low moved across the northern Gulf of Mexico behind the thunderstorm complex, producing several reports of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 8:36 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 15, 8:36 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
936 AM CDT WED APR 15 2015
...SOUNDING DISCUSSION...
A LITTLE BIT DRIER IN THE ATMOSPHERE THIS MORNING...THOUGH I USE
THE TERM 'DRIER' LOOSELY. PRECIPITABLE WATER VALUE REMAINS WELL
ABOVE NORMAL AT 1.47 INCHES. THE STREAM OF MOISTURE HAS SHIFTED
JUST OFFSHORE PER WV IMAGERY...WHICH HAS ALLOWED FOR A BRIEF
REPRIEVE FROM THE RAIN. THE MOIST LOW LEVELS AND LIGHT WINDS HAVE
CAUSED SOME AREAS OF DENSE FOG TO DEVELOP THIS MORNING. EVEN AT
915AM...VISIBILITY UNDER A MILE AT BATON ROUGE AND BOGALUSA. FOG
SHOULD DISSIPATE WITHIN THE NEXT HOUR. STILL A BIT OF INSTABILITY
IN THE ATMOSPHERE...BUT CERTAINLY NOT LIKE YESTERDAY MORNING.
MLCAPE THIS MORNING IS AROUND 500 J/KG AND ML LI OF -3. WINDS ARE
FROM THE SOUTHWEST THROUGHOUT THE ATMOSPHERE WITH A PEAK WIND
SPEED OF 92 KNOTS AT 33000 FEET.
12Z BALLOON INFO: NO ISSUES WITH THE FLIGHT THAT LASTED 106
MINUTES AND WENT 58 MILES DOWNRANGE. THE BALLOON ASCENDED TO A
HEIGHT OF 21.4 MILES ABOVE THE GROUND BURSTING NORTH OF LATIMER.
ANSORGE
&&
.PREV DISCUSSION... /ISSUED 411 AM CDT WED APR 15 2015/
SHORT TERM...
AROUND THIS TIME YESTERDAY MORNING THE RADAR WAS COMING ALIVE FOR
CONVECTION. LOOKING AT THE RADAR THIS MORNING...IT LOOKS AS IF
COVERAGE COULD BE A LITTLE LESS BUT WITH THE MOISTURE AROUND
STORMS THAT DEVELOP WILL STILL PRODUCE HEAVY RAINFALL. THE GOOD
THING IS THAT THE CONVECTIVE TEMPERATURE TODAY IS AROUND 81 TO 82
DEGREES...RIGHT NOW WE SHOULD NOT GET THAT WARM. ALSO THERE IS NO
DEFINED SHORTWAVE MOVING THROUGH TODAY AS THE ATMOSPHERE IS STILL
UNSTABLE AND WILL NEED SOME SORT OF LIFTING MECHANISM TO GET
THUNDERSTORMS GOING. THE GFS DOES SHOW SOME ENERGY MOVING THROUGH
LATER ON THIS EVENING AND THAT COULD BE ENOUGH TO START CONVECTION
LATER ON THIS AFTERNOON AS IT MOVES CLOSER. SO IF THERE IS ANY
GOOD NEWS IT LOOKS LIKE IT SHOULD NOT RAIN AS MUCH THIS MORNING
AND THERE IS EVEN A CHANCE THAT IT REALLY DOES NOT RAIN ALL THAT
MUCH TODAY. SOME OF THE HIGHER RESOLUTION MODELS AND GUIDANCE
FAVORS THAT MOST OF THE AREA COULD STAY PRETTY DRY TODAY WITH THE
EXCEPTION OF FAR SOUTHEAST LOUISIANA AND MAYBE THE MISSISSIPPI
GULF COASTAL COUNTIES AS THAT LITTLE BIT OF ENERGY MOVES SOUTH OUT
OVER THE WATERS LATER ON THIS AFTERNOON. WITH THAT IN MIND HAVE
TRIMMED DOWN POPS SOME ACROSS THE AREA AND HAVE THE HIGHEST POPS
SOUTH OF THE LAKE OVER TOWARDS THE MISSISSIPPI COAST THIS
AFTERNOON. WILL HAVE TO WATCH HOW THINGS EVOLVE TODAY AS THE
ENTIRE AREA COULD STILL SEE A SHOWER OR STORM BUT THE GREATEST
CHANCES LIE SOUTH OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI
COAST TODAY.
FOR THURSDAY INTO FRIDAY EXPECT MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS LIKE YESTERDAY AS THE JET ADDS SOME LIFT TO THE
AREA...THE UPPER LEVEL LOW SLOWLY MOVES CLOSER TO PROVIDE MORE
BROAD LIFT...AND PRECIPITABLE WATER VALUES INCREASE AGAIN AND MAY
REACH THE 2 INCH MARK BY FRIDAY. THAT IS A PRETTY IMPRESSIVE VALUE
FOR THIS TIME OF THE YEAR. THE WEATHER PREDICTION CENTER STILL
HIGHLIGHTS THE AREA IN A SLIGHT RISK FOR EXCESSIVE RAINFALL
THROUGH FRIDAY. THIS MEANS THAT THE AREA IS PRIMED FOR MORE HEAVY
RAINFALL THROUGH THE NEXT FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES
MAY FALL BETWEEN NOW FRIDAY NIGHT. ANY ADDITIONAL RAINFALL WILL
QUICKLY RUNOFF AND CAUSE FLOODING ISSUES AS THE GROUND IS
COMPLETELY SATURATED. THE FLASH FLOOD WATCH MAY AGAIN HAVE TO BE
EXTENDED THROUGH AT LEAST SATURDAY MORNING...WILL HAVE TO WATCH IN
FUTURE UPDATES. 13/MH
LONG TERM...
GOING INTO THE WEEKEND THE UPPER LOW CONTINUES ITS SLOW MARCH
EAST. SATURDAY AND SUNDAY BOTH LOOK WET. THE SYSTEM LOOKS TO
FINALLY MOVE THROUGH THE AREA BY MONDAY...AND WE FINALLY DRY
OUT LATE MONDAY INTO TUESDAY. AS HIGH PRESSURE QUICKLY MOVES
IN. MODELS DIVERGE FROM THEN ON. HAVE NOT MADE MANY CHANGES TO
FORECAST AND HAVE MAINTAINED THE BLENDED APPROACH. 13/MH
AVIATION...
RESIDUAL MOISTURE FROM RECENT RAINS ARE ALLOWING RADIATIONAL FOG TO
FORM AT IFR AND LIFR LEVELS THIS MORNING. THESE CONDITIONS SHOULD
IMPROVE TO MVFR BY MID-MORNING ONCE MARINE LAYER MIXES OUT AND
CONVECTIVE PROCESS INITIATES. WHILE CONVECTIVE COVERAGE SHOULD BE
RELATIVELY LESS TODAY...SHRA/TSRA CAN STILL BE EXPECTED FOR SOME
SHORTER DURATION LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS.
EFFICIENT RAINFALL PROCESS TO LOWER VSBY TO 1/4-1/2SM IN +TSRA.
CONVECTIVE GUSTS COMPUTED AROUND 20KT PER CHAP RUN ON 00Z GFS MODEL
SOUNDING VALID 18Z WED. SOME RADIATIONAL FOG LIKELY TO FORM ONCE
AGAIN TONIGHT FOR LOCALIZED IFR CONDITIONS MAINLY AFTER 06Z. 24/RR
MARINE...
ONSHORE FLOW IS EXPECTED TO BE MAINTAINED AT LEAST
THROUGH SUNDAY BEFORE A COLD FRONT IS PROJECTED TO ENTER THE NORTH
GULF LATE SUNDAY NIGHT/MONDAY MORNING. UPPER LEVEL DISTURBANCE
PATTERN WITH SOUTHERN BRANCH FLOW WILL MAINTAIN A HEIGHTENED
SITUATION FOR MARITIME THUNDERSTORM COMPLEX DEVELOPMENTS EACH DAY
THROUGH SUNDAY...WHICH WOULD PRESENT LOCALLY ROUGH CONDITIONS FROM
THE MORE ORGANIZED STORM STRUCTURES AT TIMES IN SQUALL LINES. 24/RR
DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING HEAVY RAINFALL/FLOODING POTENTIAL.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 64 76 66 / 60 30 70 60
BTR 79 65 78 68 / 60 30 70 60
ASD 78 67 78 69 / 70 30 70 60
MSY 78 68 78 70 / 70 30 70 60
GPT 76 69 76 70 / 70 30 70 60
PQL 77 68 77 69 / 80 30 70 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ040-046>050-
056>070-072.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ077-080>082.
GM...NONE.
&&Hazardous weather outlook, Apr 15, 11:06 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1206 PM CDT WED APR 15 2015
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-160515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1206 PM CDT WED APR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY WITH THE
POSSIBILITY OF FLOODING RAINS DEVELOPING THROUGHOUT THE DAY.
THE MAIN THREAT AREA FOR TODAY IS SOUTH OF INTERSTATE 10.
THERE IS A MARGINAL RISK OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA TODAY. THE PRIMARY THREAT
WILL BE DAMAGING DOWN BURST WINDS FROM DEVELOPING THUNDERSTORMS
MAINLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF FLOODING RAINS WILL CONTINUE AND BECOME MORE LIKELY
THURSDAY THROUGH SATURDAY. THE RAIN CHANCES WILL DECREASE WITH A
COLD FRONTAL PASSAGE SATURDAY NIGHT. STRONG THUNDERSTORMS WILL
ALSO BE POSSIBLE EACH DAY THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE REPORT ANY FLASH
FLOODING THAT MAY OCCUR PROMPTLY TO YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY MANAGEMENT AGENCY.
In the hours before
Special weather statement, Apr 15, 11:20 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT WED APR 15 2015
MSZ080-081-151800-
HANCOCK-HARRISON-
1220 PM CDT WED APR 15 2015
...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT HANCOCK
AND WESTERN HARRISON COUNTIES...
AT 1215 PM CDT...A SLOW MOVING LINE OF THUNDERSTORMS WITH HEAVY
RAINFALL WAS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LYMAN TO
NEAR SHORELINE PARK...AND MOVING NORTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
...LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
SAUCIER...KILN...SHORELINE PARK AND LYMAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3040 8910 3034 8928 3036 8928 3036 8931
3037 8931 3037 8935 3033 8938 3034 8934
3032 8933 3032 8934 3027 8947 3031 8961
3057 8953 3068 8902
TIME...MOT...LOC 1715Z 228DEG 6KT 3048 8924 3035 8946
TDEvent by event
2 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Flash Flood, Harrison
- When
- April 15, 12:29 PM CST to 1:30 PM CST
- Where
- Harrison County, (Gpt)gulfport Rgnl A to 2.49 mi E of Nugent
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.400, -89.070
Major street flooding was reported in the Orange Grove area of Gulfport near Interstate 10 and US Highway 49.
Flash Flood, Harrison
- When
- April 15, 12:57 PM CST to 2:00 PM CST
- Where
- Harrison County, 2 mi NNW of Long Beach to 1.97 mi ENE of Cuevas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.377, -89.163
High water closed 28th Street between Klondyke and Beatline Road.
Thunderstorm Wind, Pike
- When
- April 15, 4:55 PM CST
- Where
- Pike County, Osyka
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -90.500
Pike County Sheriff's Office reported a large tree blown down in Osyka.
Thunderstorm Wind, Pike
- When
- April 15, 5:00 PM CST
- Where
- Pike County, Osyka
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.000, -90.500
A barn was reported damaged and trees blown down due to thunderstorm winds in Osyka.
Hail, Pike
- When
- April 15, 5:07 PM CST
- Where
- Pike County, 0.59 mi W of Emerald
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.080, -90.380
Quarter size hail reported by Pike County Sheriff's Office southeast of Magnolia.
Hail, Pike
- When
- April 15, 5:17 PM CST
- Where
- Pike County, 1.37 mi ENE of Jennings
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.210, -90.360
Quarter size hail was reported along Highway 98 east of McComb.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, April 15 to 18, 201514 events
- High Surf in Hawaii, April 15 to 16, 201511 events
- Hail and Damaging Winds in Louisiana, April 15, 20152.75 in hail · 10 events
- Flash Flood and Hail in Tennessee, April 15 to 16, 20151.75 in hail · 8 events
- Hail and Damaging Wind in Kansas, April 15, 20151.25 in hail · 6 events
- Hail in Nebraska, April 15 to 18, 20151.25 in hail · 5 events
- Winter Storm in Wyoming, April 15 to 16, 20154 events
- Damaging Winds in South Carolina, April 15, 2015$500 · 50 kt wind · 4 events
- Heavy Snow in Utah, April 15 to 18, 20153 events
- Flooding in Kentucky, April 15 to 26, 2015$3,000 · 3 events
- Hail and Damaging Winds in Tennessee, April 15, 2015$7,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Texas, April 15, 20151.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564024, 564028, 564037, 564041, 564032, 564034.